MAUDE Adverse Event Report: BIOSENSE WEBSTER INC NAVI-STAR¿ THERMO-COOL¿ ELECTROPHYSIOLOGY CATHETER; CATHETER, PERCUTANEOUS, CARDIAC ABLATION, FOR TREATMENT OF ATRIAL FLUTTER

BIOSENSE WEBSTER INC NAVI-STAR¿ THERMO-COOL¿ ELECTROPHYSIOLOGY CATHETER; CATHETER, PERCUTANEOUS, CARDIAC ABLATION, FOR TREATMENT OF ATRIAL FLUTTER
Catalog Number NI75TCJH
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 07/31/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The bwi product analysis lab received the device for evaluation.Upon initial inspection, no visual damage or anomalies observed.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.A manufacturing record evaluation was performed for the finished device and no internal actions were found during the review.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacture reference no: (b)(4).
 
Event or Problem Description
It was reported that a 73-year-old male patient with history of 3 previous ablation procedures, underwent an atrial fibrillation (afib) ablation procedure with a navi-star¿ thermo-cool¿ electrophysiology catheter and suffered cardiac tamponade requiring pericardiocentesis.During the ablation phase, the patient became hypotensive and the physician heard a steam pop.At this time, there was a sudden impedance spike/drop.Cardiac tamponade was confirmed by ultrasound.Pericardiocentesis was performed to remove 800 cc of fluid from the pericardial space.The patient was reported in stable condition after pericardial drainage.The patient was then transferred to the intensive care unit.Extended hospitalization was required, for monitoring purposes.The patient¿s outcome was fully recovered.Physician¿s opinion regarding the cause of the adverse event is that it occurred due to the steam pop experienced.Transseptal puncture was performed with baylis nrg transseptal needle, standard curve c0 (catalog/ref nrg-e-hf-71-c0).The flow was set at 30 ml/min.No error messages were observed on any biosense webster inc.Equipment during the procedure.The parameters for stability used with the visitag module were range 3mm, time 5sec, 2mm tag size.The color option used prospectively was time, 5-20 sec on coloring for tags & grid.
 
Additional Manufacturer Narrative
It was reported that a 73-year-old male patient with history of 3 previous ablation procedures, underwent an atrial fibrillation (afib) ablation procedure with a navi-star¿ thermo-cool¿ electrophysiology catheter and suffered cardiac tamponade requiring pericardiocentesis.During the ablation phase, the patient became hypotensive and the physician heard a steam pop.At this time, there was a sudden impedance spike/drop.The investigational analysis completed on 8/29/2019.The device was visually inspected and it was found in good conditions.The magnetic sensor was tested on carto and the catheter was properly visualized, with no errors were observed.Electrical testing was performed on the catheter and it was found within specifications.No electrical malfunction was observed.Additionally, the catheter was tested on the generator and the temperature and impedance values were observed within specifications.Irrigation and deflection testing was performed and it was found within specifications.The catheter was irrigating and deflecting correctly.A manufacturing record evaluation was performed and no internal actions were identified.  the catheter passed all specifications.The root cause of the adverse event remains unknown.The instructions for use state that careful catheter manipulation must be performed to avoid cardiac damage, perforation or tamponade.Manufacture reference no: (b)(4).
 
Additional Manufacturer Narrative
It was reported that a 73-year-old male patient with history of 3 previous ablation procedures, underwent an atrial fibrillation (afib) ablation procedure with a navi-star¿ thermo-cool¿ electrophysiology catheter and suffered cardiac tamponade requiring pericardiocentesis.Additional information was received on(b)(6)2019 , indicating the operator was unable to use the stop button and instead used the used the foot pedal for ablation.The impedance cut-off (250 ohms) was not exceeded and impedance was not above cut-off value.Generator parameters were set to: power control mode; temperature cut off at 42 degrees, impedance max cut off at 250 ohms, spike cut off at 75 ohms, min cut off at 50 ohms, and power cut off at 43w.The noted temperature, impedance, and power were set at at 43w for power, temperature between 20-22 degrees, and impedance between 98-102 ohms.Smartablate generator kit serial (b)(4).Was used during the procedure.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacture reference no: (b)(4).

Brand Name
NAVI-STAR¿ THERMO-COOL¿ ELECTROPHYSIOLOGY CATHETER
Common Device Name
CATHETER, PERCUTANEOUS, CARDIAC ABLATION, FOR TREATMENT OF ATRIAL FLUTTER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
33 technology drive
irvine CA 92618
MDR Report Key8928746
Report Number2029046-2019-03571
Device Sequence Number268753
Product Code OAD
UDI-Device Identifier10846835000573
UDI-Public10846835000573
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/31/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/18/2021
Device Catalogue NumberNI75TCJH
Device Lot Number30144133M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2019
Initial Date Received by Manufacturer 07/31/2019
Supplement Date Received by Manufacturer08/28/2019
08/29/2019
Initial Report FDA Received Date08/25/2019
Supplement Report FDA Received Date09/23/2019
09/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BAYLIS NRG TRANSSEPTAL NEEDLE; CARTO 3 SYSTEM; SMARTABLATE GENERATOR KIT-US
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age73 YR
Patient Weight101